Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 7, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jan 3, 2023, 10:21 AM CST for Tishomingo County, Mississippi. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 10:21 AM CST (16:21 UTC)
- Expired
- Jan 3, 2023, 10:32 AM CST
- In force
- 11 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 76 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 2:56 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
994
WFUS54 KMEG 031621
TORMEG
MSC141-031700-
/O.NEW.KMEG.TO.W.0007.230103T1621Z-230103T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1021 AM CST Tue Jan 3 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southern Tishomingo County in northeastern Mississippi...
* Until 1100 AM CST.
* At 1021 AM CST, a severe thunderstorm capable of producing a
tornado was located over Tishomingo State Park, moving east at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Golden, Paden, Mingo,
Dennis, Bloody Springs, Petertown, Neil and Carter Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3450 8815 3447 8828 3460 8833 3466 8833
3474 8812
TIME...MOT...LOC 1621Z 250DEG 29KT 3459 8823
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$2 follow-up statements
011
WWUS54 KMEG 031628
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1028 AM CST Tue Jan 3 2023
MSC141-031700-
/O.CON.KMEG.TO.W.0007.000000T0000Z-230103T1700Z/
Tishomingo MS-
1028 AM CST Tue Jan 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CST FOR
SOUTHEASTERN TISHOMINGO COUNTY...
At 1028 AM CST, a severe thunderstorm capable of producing a tornado
was located over Tishomingo State Park, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Golden, Mingo, Dennis,
Bloody Springs, Petertown, Neil and Carter Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3450 8815 3449 8823 3460 8825 3465 8823
3468 8813
TIME...MOT...LOC 1628Z 250DEG 29KT 3461 8816
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$086
WWUS54 KMEG 031632
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1032 AM CST Tue Jan 3 2023
MSC141-031642-
/O.CAN.KMEG.TO.W.0007.000000T0000Z-230103T1700Z/
Tishomingo MS-
1032 AM CST Tue Jan 3 2023
...THE TORNADO WARNING FOR SOUTHEASTERN TISHOMINGO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for northeastern
Mississippi.
LAT...LON 3450 8815 3449 8823 3460 8825 3465 8823
3468 8813
TIME...MOT...LOC 1630Z 250DEG 29KT 3462 8812
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 3, 5:59 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 3, 5:59 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
559 AM CST Tue Jan 3 2023
...New AVIATION...
.DISCUSSION...
(Today through Monday)
Issued at 221 AM CST Tue Jan 3 2023
Skies are cloudy across the Mid-South early this morning with
temperatures in the mid 60s to lower 70s. Currently, a cold front
was over extreme western Arkansas and into east Texas. There is
still some instability over portions of the Mid-South east of the
Mississippi River and a new tornado watch has be issued for the
rest of the morning hours.
As the front moves east rain will eventually end mainly over areas
of the Mid-South west of the Mississippi River especially during
the afternoon hours. Rainfall should not be as heavy as we are
currently experiencing so the current Flood Watch will expire at 6
AM CST. Temperatures will remain unseasonably warm with highs in
the upper 60s to lower 70s.
The cold front will move through eastern sections of the Mid-South
tonight with more thunderstorms expected to develop ahead of the
front. Cooler and drier air will filter in behind the front with
lows Wednesday morning in the mid 40s to lower 50s.
With the cold front moving away from the region on Wednesday, high
pressure will start to build into the region with dry and cooler
weather expected. Temperatures will be cooler on Wednesday but
remain above normal with highs in the 50s to mid 60s.
Dry weather will continue from Wednesday night through Friday
night. Temperatures will be a little cooler during this period but
will be close to normal.
A surface low will track across northern Oklahoma Friday night and
into southern Missouri on Saturday. A cold front associated with
the low will move across Arkansas on Saturday. This will result in
some scattered showers moving across the Mid-South on Saturday
and Sunday. Models are not in good agreement regarding where the
front will be by Monday so a few showers may linger across the
Mid-South. Temperatures will remain near normal for the weekend
and into Monday.
&&
.AVIATION...
(12Z TAFS)
Issued at 545 AM CST Tue Jan 3 2023
A line of showers and thunderstorms will push across the Mid-
South in advance of a slow moving cold front. The line is already
through KJBR though MVFR cigs will linger into early afternoon.
The line is moving through MEM/MKL attm with ocnl IFR conds in
heavy rain/thunder. Line should move east of MEM/MKL around mid-
morning with low clouds lingering. VFR conds will return by the
evening. The front will take longer to move through TUP. The first
round of showers and storms and ocnl IFR conds will occur from
mid morning through noon with some lingering storms into the
early afternoon. Expect a break during the late afternoon into
early evening followed by more storms possible late evening into
the overnight along with lower cigs.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST early this morning for ARZ009-018-
026>028-035-036-048-049-058.
MO...Flood Watch until 6 AM CST early this morning for MOZ113-115.
MS...Flood Watch until 6 AM CST early this morning for MSZ001-002-007-
008-010>012.
TN...Flood Watch until 6 AM CST early this morning for TNZ001>004-019-
020-048>051-088-089.
&&
PUBLIC FORECAST...ARS
AVIATION...SJMHazardous weather outlook, Jan 3, 4:36 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 436 AM CST Tue Jan 3 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 436 AM CST Tue Jan 3 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible this morning across portions of the Mid-South east of the Mississippi River. The main threats will be damaging winds and locally heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 3, 8:35 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
835 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD 4 SW BROWNSVILLE 35.56N 89.30W
01/03/2023 HAYWOOD TN EMERGENCY MNGR
SHAW CHAPEL ROAD FLOODED.
&&
PWBLocal storm report, Jan 3, 8:44 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD 2 SSE BELLE EAGLE 35.65N 89.23W
01/03/2023 HAYWOOD TN EMERGENCY MNGR
HIGHWAY 54 NORTH AND ROSS ROAD FLOODED.
&&
PWBLocal storm report, Jan 3, 9:38 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM TSTM WND DMG 2 NNW ETTA 34.49N 89.22W
01/03/2023 UNION MS EMERGENCY MNGR
MINOR DAMAGE TO A COUPLE OF HOMES AND TREE
DAMAGE.
&&Local storm report, Jan 3, 9:46 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
946 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD 2 ESE LAKE CORMORANT 34.89N 90.19W
01/03/2023 DESOTO MS COUNTY OFFICIAL
BRANTLEY ROAD IS CLOSED BETWEEN HIGHWAY 61
AND WILSON MILL RD DUE TO HIGH WATER.
&&
MJLocal storm report, Jan 3, 9:49 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD WALLS 34.95N 90.13W
01/03/2023 DESOTO MS COUNTY OFFICIAL
NAIL ROAD CLOSED BETWEEN HIGHWAY 61 AND
POPLAR CORNER DUE TO HIGH WATER.
&&
MJLocal storm report, Jan 3, 10:07 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 1 SW WEST MEMPHIS 35.14N 90.19W
01/03/2023 CRITTENDEN AR PUBLIC
FLOODWATERS IN NUMEROUS UNITS AT AN
APARTMENT COMPLEX NEAR S AVALON ST AND RIVER
RD.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:20 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 40 min |
| Jan 2, 10:41 PM CST | Tornado Warning | MEG | Coahoma | 19 min |
| Jan 3, 12:29 AM CST | Special Weather Statement | MEG | Tunica | 31 min |
| Jan 3, 1:16 AM CST | Flash Flood Warning | MEG | Tunica | 8 hr |
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | DeSoto, Tunica | 6 hr |
| Jan 3, 5:23 AM CST | Special Weather Statement | MEG | DeSoto, Tate | 22 min |
| Jan 3, 5:32 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Jan 3, 5:42 AM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 48 min |
| Jan 3, 5:50 AM CST | Tornado Warning | MEG | DeSoto | 25 min |
| Jan 3, 6:09 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 21 min |
| Jan 3, 6:28 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 18 min |
| Jan 3, 6:45 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 30 min |
| Jan 3, 7:23 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie | 37 min |
| Jan 3, 7:26 AM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Jan 3, 7:56 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Tallahatchie, Yalobusha | 49 min |
| Jan 3, 8:22 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 38 min |
| Jan 3, 8:30 AM CST | Tornado Warning | MEG | Lafayette, Marshall, Union | 30 min |
| Jan 3, 8:40 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha | 50 min |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 9:00 AM CST | Tornado Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more | 45 min |
| Jan 3, 9:01 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Pontotoc, Prentiss, Tippah and 1 more | 44 min |
| Jan 3, 9:18 AM CST | Areal Flood Advisory | MEG | Alcorn, Benton, Marshall, Tippah, Tishomingo | 3 hr |
| Jan 3, 9:28 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc, Union | 47 min |
| Jan 3, 9:37 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 38 min |
| Jan 3, 9:59 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 38 min |
| Jan 3, 12:39 PM CST | River Flood Warning | MEG | Tate, Tunica | 35 hr |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.